Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Pueblo, CO

February 20, 20234 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Feb 20, 2023, 3:06 PM MST for 4 counties in Colorado. It took effect at Feb 21, 2023, 11:00 AM MST. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 2023, 3:06 PM MST (22:06 UTC)
In effect from
Feb 21, 2023, 11:00 AM MST
Expired
Feb 21, 2023, 6:00 PM MST
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Huerfano County, CO, Las Animas County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 105 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 1:16 PM MSTNON-TSTM WND GST 619 Nnw Walsenburg, COMESONET STATION CO030 025S05910RWS1RHS - 0.4 MI N OF B.
Feb 21, 2:48 PM MSTNON-TSTM WND GST 699 Nnw Walsenburg, COMESONET STATION CO030 025S05910RWS1RHS - 0.4 MI N OF B.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS85 KPUB 202206
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
306 PM MST Mon Feb 20 2023

...A Red Flag Warning has been issued for portions of the area 
from 11 AM through 6 PM Tuesday afternoon...

COZ233-237-211415-
/O.NEW.KPUB.FW.W.0001.230221T1800Z-230222T0100Z/
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
306 PM MST Mon Feb 20 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 233 
AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from 11 AM to 6 PM MST Tuesday.

* Affected Area...Fire Weather Zones 233 and 237.

* Timing...11 AM MST until 6 PM MST on Tuesday. 

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 14 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
308 
WWUS85 KPUB 211115
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
415 AM MST Tue Feb 21 2023

...A Red Flag Warning has been issued for portions of the area
from 11 AM through 6 PM Tuesday afternoon...

COZ229-230-232-220100-
/O.EXA.KPUB.FW.W.0001.230221T1800Z-230222T0100Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
415 AM MST Tue Feb 21 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 229, 230, AND 232...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from 11 AM this morning to 6 PM MST this evening.

* Affected Area...Fire Weather Zones 229, 230 and 232.

* Timing...11 AM MST until 6 PM MST on Tuesday.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 14 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ233-237-220100-
/O.CON.KPUB.FW.W.0001.230221T1800Z-230222T0100Z/
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
415 AM MST Tue Feb 21 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 233 AND 237...

* Affected Area...Fire Weather Zones 233 and 237.

* Timing...11 AM MST until 6 PM MST on Tuesday.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
798 
WWUS85 KPUB 212144
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
244 PM MST Tue Feb 21 2023

...A Red Flag Warning is in effect for portions of the area until
6 PM this evening...

COZ229-230-232-233-237-220100-
/O.CON.KPUB.FW.W.0001.000000T0000Z-230222T0100Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
244 PM MST Tue Feb 21 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
229, 230, 232, 233 AND 237...

* Affected Area...Fire Weather Zones 229, 230, 232, 233 and 237.

* Timing...Until 6 PM MST this evening. 

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
037 
WWUS85 KPUB 220102
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
602 PM MST Tue Feb 21 2023

COZ229-230-232-233-237-220215-
/O.EXP.KPUB.FW.W.0001.000000T0000Z-230222T0100Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
602 PM MST Tue Feb 21 2023

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 229, 230, 
232, 233, AND 237...

Relative humidity values will continue to quickly improve this
evening, while winds diminish.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Feb 20, 1:18 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 20, 1:18 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
118 PM MST Mon Feb 20 2023

.UPDATE...
Issued at 110 PM MST Mon Feb 20 2023

Canceled the High Wind Warning, as wind speeds have dropped below
thresholds at most locations.

UPDATE Issued at 1123 AM MST Mon Feb 20 2023

Still windy at most locations late morning, though high wind
criteria only being met in isolated locations in the Wet Mountain
Valley and around Walsenburg. Will let High Wind Warnings run
another hour or 2, but with most models show a downward trend in
wind speeds, expect we'll be canceling most warnings early this
afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 416 AM MST Mon Feb 20 2023

Key Messages:

1) Strong/damaging winds will continue over eastern slopes of the
central and southeast mountains through today.

Mountain wave high wind potential will continue this morning as
cross sections and model soundings continue to show favorable
reverse shear and a descending mountain top stable layer.  In fact,
some high res models suggest peak window for strongest gusts across
the Pikes Peak region will be early this morning and just starting
to see some gusts in the 50-60 kt range across the higher Ramparts
over the last couple hours.  Cottonwood Pass has been gusting to
close to right at high wind criteria most of the night with another
bump up to high wind criteria in the last hour as well.  Mountain
wave parameters break down towards 18z and suspect high wind
potential will quickly decrease shortly thereafter in spite of the
rather hot wind speeds in some of the high res models. Suspect that
high wind warnings may be able to be taken down around 21z or
perhaps a little sooner.  Otherwise, today will be unseasonably warm
across southern CO given the gusty winds with highs topping out
around 60 across the plains...40s and lower 50s for the valleys and
lower slopes of the mountains...and 20s and 30s for the high
country.  Another round of snow will spread into the Sawatch and
Mosquito ranges, but not expecting much in the way of accumulation,
though considerable blowing snow will likely continue across the
higher mountains and passes.

Winds will diminish tonight though lee troughing will keep enhanced
westerly winds along the eastern slopes and I-25 corridor which will
keep temperatures around or slightly above freezing overnight. Drier
air and clearing skies will allow some of the higher valleys to cool
off into the single digits and teens. -KT

.LONG TERM...(Tuesday through Sunday)
Issued at 416 AM MST Mon Feb 20 2023

Key Messages:

1) Strong and potentially damaging winds pick up Wednesday.

2) Snow will increase over the mountains Tuesday night through
Thursday, becoming moderate to heavy at times.

3) Unsettled weather continues into next weekend.

Tuesday...

The strong winds back off slightly for Tuesday, although breezy
southwest winds are still expected over the higher terrain and the
far southern plains, with gusts up to around 25-35 knots in the
afternoon. Looking at temperatures, highs will be in the high-50s to
mid-60s over the plains while the higher terrain stays in the 40s.
Otherwise, a relatively quiet weather day with snow starting to pick
up over the higher elevations of the Continental Divide as early as
late afternoon. Will have to watch for spotty near-critical fire
weather conditions over I-25 and parts of the plains, although with
lingering snow cover fuels may not be dry enough to pose any issues.

Tuesday Night-Thursday...

Our weather really picks up starting later Tuesday night, with a
strong upper-level low co-located with a negatively tilted trough
and a strong jet moving through Colorado. Snow will increase over
the mountains, with storm totals approaching two feet over the San
Juan Mountains by Thursday, with lesser but still impactful amounts
expected over the rest of our mountains. Additionally, a mid and
upper-level wind maximum will be moving overhead around the upper
low, with the jet topping off at over 150 knots in several long-term
model solutions. Winds will be very strong across the area, easily
hitting High Wind Criteria in places, especially our southwest
mountains and the San Luis Valley. The NBM came in way too hot with
the wind gusts, so we've tempered them down a bit until we see some
better model consistently between runs when considering those higher-
end possibilities. Stuck a little closer to some of the CONs
guidance and the GFS for now, as the NAM and EC came in with winds
far too weak. Overall, gusts of 50-60 mph are expected over parts of
the SLV, while the mountains could be seeing some gusts in excess of
80. Will keep an eye on the details as they develop, as the model
solutions for this system are still in flux. Regardless, strong west-
southwest winds are expected Wednesday for most of our area, with
the strong winds further south and over the mountains. Also keeping
an eye out for fire weather concerns, but as of now RH values are
still high enough to keep chances low. Arctic air will move in
overhead with the incoming low, some of which will actually get
pushed out by the breezy incoming cold front Wednesday afternoon.
Either way, temperatures for Weds-Thurs will decrease, with some
areas only getting up into the 30s by Thursday.

As the upper-level wind maximum moves off late Wednesday, the low
pressure center will dive south. Snow will continue over the
mountains, sometimes in heavy and potentially convective bursts,
according to some longer-term forecast soundings, with strong lapse
rates and very cold temperatures aloft. Even included a rumble or
two of thunder in the grids tonight, give that a few of these
soundings had a little bit of CAPE. But, with the weakening of the
upper-level pattern over our area, winds across the area will
greatly decrease for Thursday.

Friday Onwards...

The upper-level low will move into our area next weekend. The exact
timing of this system is still being resolved in the models. Current
overall consensus is for a brief warm-up Friday-Saturday with only a
few isolated mountain snow showers, before the low moves in closer
to the end of the weekend, which would bring us better chances for
some more winter conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1045 AM MST Mon Feb 20 2023

VFR at all taf sites the next 24 hrs. W-NW winds will remain gusty
at KPUB into the evening with some gusts near 40 kts possible
until 01z. At KCOS and KALS, slightly less wind, with gusts mainly
in the 20-30 kt range until this evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Tuesday afternoon through Wednesday
evening for COZ060-066>068.

&&

UPDATE...PETERSEN
SHORT TERM...KT
LONG TERM...GARBEROGLIO
AVIATION...PETERSEN
Hazardous weather outlook, Feb 20, 5:02 AM MST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
502 AM MST Mon Feb 20 2023

COZ058>089-093>099-211215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
502 AM MST Mon Feb 20 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Damaging wind gusts will continue in and near the central and
southeast mountains today with the strongest gusts along the east
facing slopes.  Gusts to around 75 mph will be possible across the
higher areas with gusts to 50 to 60 mph spreading into the adjacent
lower elevations.  Winds will gradually decrease this evening.

Snow will spread into the Continental Divide again today with up to
an inch of additional snow across the higher peaks north of
Cottonwood Pass.  Strong northwest winds will cause areas of blowing
and drifting snow to continue across the higher peaks and passes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Breezy winds are expected across the area on Tuesday, with winds
becoming strong and potentially damaging on Wednesday. Crosswinds
may result in travel impacts. Mountain snow will also begin
Tuesday, increasing into Wednesday and Thursday, with heavy
accumulations possible over most of our mountains. Lighter amounts
may also spread to the adjacent lower elevations. Where snow
accumulates, blowing snow associated with the strong winds will
cause visibility issues and dangerous travel conditions.

Generally unsettled weather will continue through next weekend.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

31/GARBEROGLIO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 4:14 AM MSTWinter Storm WatchPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache11 hr
Feb 20, 3:00 PM MSTHigh Wind WatchPUBAlamosa, Baca, Conejos, Costilla, Las Animas, Rio Grande14 hr
Feb 20, 3:09 PM MSTBlizzard WarningPUBConejos, Mineral, Rio Grande62 hr
Feb 20, 3:09 PM MSTWinter Storm WarningPUBChaffee, Lake, Mineral, Rio Grande, Saguache62 hr
Feb 20, 3:09 PM MSTWinter Weather AdvisoryPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 6 more62 hr

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.